Marijuana refers to the crushed dried leaves and flowers of the Cannabis plant. These dried leaves and flowers contain the psychoactive cannabinoid delta-9-tetrahydrocannabinal (THC), which binds to endogenous cannabinoid receptors. Marijuana is usually smoked in cigarettes or pipes but may also be vaporized or added to a variety of foods, beverages, and candies. Resin from the plant may be dried and pressed into blocks called hashish, and solvents may be used to extract THC into highly concentrated oils (butane hash oil). THC has been used medically as an appetite stimulant, as an antiemetic, and in the treatment of a variety of medical conditions. It has now been legalized for both medical and recreational use in an increasing number of US states (https://disa.com/map-of-marijuana-legality-by-state). Toxicity is dose dependent but varies significantly by individual, prior experience, and degree of tolerance. Synthetic cannabinoids (“Spice,” “K2,” “Black Mamba”) are laboratory designed analogs of THC. They have become increasingly popular and are associated with a variety of adverse side effects, including seizures, kidney dysfunction, and serious neuropsychiatric symptoms.
Onset of symptoms after smoking is usually rapid (minutes) with a duration of effect of approximately 2 hours. Symptoms may be delayed after ingestion and can result in prolonged intoxication (up to 8 hours). Mild intoxication may result in euphoria, palpitations, heightened sensory awareness, altered time perception, and sedation. More severe intoxication may result in anxiety, visual hallucinations, and acute paranoid psychosis. Physical findings include tachycardia, orthostatic hypotension, conjunctival injection, incoordination, slurred speech, and ataxia. Long-term heavy marijuana use is associated with recurrent nausea, abdominal pain, and vomiting, termed the cannabinoid hyperemesis syndrome. Children may inadvertently be exposed to marijuana through the consumption of THC-containing candies or other foods. Children may experience more severe symptoms including stupor, coma, and seizures. E-cigarette or vaping-associated acute lung injury (EVALI) is a syndrome of diffuse lung injury associated with vaping THC adulterated with vitamin E acetate.
A. Emergency and Supportive Measures
Treat anxiety and paranoia with simple reassurance and placement into a calming environment. Benzodiazepines such as lorazepam or diazepam may be used for more severe behavioral and psychomotor symptoms. Hypotension and sinus tachycardia should be treated with intravenous fluids.
B. Specific Treatment
There is no specific antidote currently available. Consider activated charcoal early after ingestion of large quantities. Topical capsaicin and haloperidol have been used with variable success for the treatment of acute vomiting in patients with cannabinoid hyperemesis syndrome.
et al. E-cigarette or vaping product use-associated lung injury (EVALI) features and recognition in the emergency department. J Am Coll Emerg Physicians Open. 2020;1:1090.
et al. The pharmacokinetics and the pharmacodynamics of cannabinoids. Br J Clin Pharmacol. 2018;84:2477.